MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT2H06
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The smart coil was implanted in the patient; however, the pusher assembly has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 1.3005168196-2021-02808.2.3005168196-2021-02810.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior communicating artery (pcomm) using a penumbra smart coils (smart coils), penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician advanced a smart coil (lot#f106024) to the target vessel and attempted to detach it using the handle; however, the smart coil failed to detach.Therefore, the physician manually detached the smart coil.The same issue occurred with the second smart coil (lot#f105543); however, the physician was able to detach the smart coil manually.Next, the physician opened a second handle and attempted to detach the third smart coil (lot#f106201); however, the smart coil failed to detach after multiple attempts using the handle as well as manually.Therefore, the physician decided to remove the smart coil.While retracting, the smart coil unintentionally detached inside the microcatheter.The physician then used the pusher assembly to push the detached smart coil into the aneurysm.The physician again experienced difficulty detaching the fourth smart coil (lot#f83607) using the handle; however, the smart coil was able to be detached after multiple clicks.While attempting to detach the fifth smart coil (lot#f107987) using the second handle, the smart coil failed to detach after multiple attempts using the handle as well as manually.Therefore, the physician decided to remove the smart coil.While retracting, the smart coil unintentionally detached inside the microcatheter.The physician then used the pusher assembly to push the detached smart coil into the aneurysm.At this point, the physician decided to change the handle again and attempted to detach the sixth smart coil (lot#f106604); however, the smart coil failed to detach with the third handle as well as manually.Therefore, the smart coil was removed.The same issue occurred with the seventh smart coil (lot#f105953).However, upon retracting, this smart coil unintentionally detached at the hub of the microcatheter.Therefore, the microcatheter containing the detached smart coil was removed.The procedure was completed using non-penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pet lock was separated, the pull wire was not present, and the pusher assembly was fractured on the proximal end of the pusher assembly.Evaluation also revealed that the pull wire was retracted out of the pusher assembly ddt.This damage was likely due to the detachment attempts made during the procedure and contributed to the successful detachment of the embolization coil.The root cause of the embolization coil not detaching initially could not be determined.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2021-02808.2.3005168196-2021-02810 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13155346
Report Number3005168196-2021-02809
Device Sequence Number14489972
Product Code HCG
UDI-Device Identifier00814548015330
UDI-Public00814548015330
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/18/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/26/2026
Device Model Number400SMTXSFT2H06
Device Catalogue Number400SMTXSFT2H06
Device Lot NumberF107987
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/23/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2021
Supplement Date Received by Manufacturer01/13/2022
Initial Report FDA Received Date01/04/2022
Supplement Report FDA Received Date01/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age69 YR
Patient SexFemale
Patient Weight64 KG
Date Report Sent to FDA01/01/2005